Alert archive / New York / Flash Flood Warnings in 2018
Flash Flood Warning 6, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Jul 16, 2018, 9:30 PM EDT for Cortland County, Tompkins County, New York. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2018, 9:30 PM EDT (01:30 UTC)
- Expired
- Jul 17, 2018, 12:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cortland County, NY, Tompkins County, NY
The radar
The Binghamton radar (KBGM), 41 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 9:45 PM EDT | FLASH FLOOD | Cortland, NY | SEVERAL STREETS FLOODED IN AND AROUND CORTLAND, INCLUDING MAIN STREET. |
| Jul 16, 9:55 PM EDT | HEAVY RAIN 2.94 | Solon, NY | RAINFALL TOTAL FOR THE LAST HOUR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 1.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 962 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1483 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
360 WGUS51 KBGM 170130 FFWBGM NYC023-109-170430- /O.NEW.KBGM.FF.W.0006.180717T0130Z-180717T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Binghamton NY 930 PM EDT MON JUL 16 2018 The National Weather Service in Binghamton has issued a * Flash Flood Warning for... Southern Cortland County in central New York... Northeastern Tompkins County in central New York... * Until 1230 AM EDT. * At 928 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two to three inches of rain have already fallen. * Some locations that will experience flooding include... Cortland, Virgil, Dryden, Solon, McGraw, Freeville, South Cortland, East Freetown, Munsons Corners and Mc Lean. Additional rainfall amounts of one to two inches are possible in the warned area in the next hour. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Move to higher ground now. Act quickly to protect your life. && LAT...LON 4265 7592 4250 7589 4244 7636 4258 7635 $$ BJT
2 follow-up statements
331 WGUS71 KBGM 170305 FFSBGM Flash Flood Statement National Weather Service Binghamton NY 1105 PM EDT MON JUL 16 2018 NYC023-109-170430- /O.CON.KBGM.FF.W.0006.000000T0000Z-180717T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cortland NY-Tompkins NY- 1105 PM EDT MON JUL 16 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT FOR SOUTHERN CORTLAND AND NORTHEASTERN TOMPKINS COUNTIES... At 1102 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. The storms are slowly moving out of the area, but additional brief heavy downpours are possible. Up to three inches of rain has already fallen. Some locations that will experience flooding include... Cortland, Virgil, Dryden, Solon, McGraw, Freeville, South Cortland, East Freetown, Munsons Corners and Mc Lean. Additional rainfall amounts of around 1 inch are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Move to higher ground now. Act quickly to protect your life. && LAT...LON 4265 7592 4250 7589 4244 7636 4258 7635 $$ BJT
396 WGUS71 KBGM 170421 FFSBGM Flash Flood Statement National Weather Service Binghamton NY 1221 AM EDT TUE JUL 17 2018 NYC023-109-170430- /O.EXP.KBGM.FF.W.0006.000000T0000Z-180717T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cortland NY-Tompkins NY- 1221 AM EDT TUE JUL 17 2018 ...THE FLASH FLOOD WARNING FOR SOUTHERN CORTLAND AND NORTHEASTERN TOMPKINS COUNTIES WILL EXPIRE AT 1230 AM EDT... The heavy rain has ended. Light to moderate rain may continue into the night. Please continue to heed any remaining road closures. LAT...LON 4265 7592 4250 7589 4244 7636 4258 7635 $$ BJT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 7:45 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 16, 7:45 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
745 PM EDT Mon Jul 16 2018
.SYNOPSIS...
This afternoon will be hot and humid with isolated
thunderstorms. The best chance for thunderstorms will be late
tonight and Tuesday as a cold front moves through the region.
High pressure will bring cooler and less humid weather for
Wednesday through Friday.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
250 pm update...
Only minor adjustments made to the forecast. Heat and humidity
today will break Tuesday with a cold front. So far today terrain
causing enough lift to create showers and thunderstorms. This
convection across the Poconos north through the Catskills to the
Upper Susquehanna Region. With light winds these storms are
moving little so heavy rain of over an inch has fallen in the
Poconos. Precipitable water amounts around 2 inches will
continue until the front goes through. Storms will continue to
back build creating a slow forward movement.
A weak short wave will move through the Finger Lakes this
evening helping to trigger some slow moving scattered showers
and thunderstorms. This area is in a drought so 1 to 2 inches of
rain shouldn't do much. This will act to prime the area for the
rain ahead of the front later.
With the humid air mass low temperatures will only fall to the
upper 60s and lower 70s.
The bigger show will be late tonight through Tuesday ahead of
the cold front. This will provide the forcing for the moisture
that is in place. Showers and thunderstorms will become
widespread late tonight in the Finger Lakes then move southeast
through the rest of the area by noon. Ending times will be
afternoon in western sections of CNY to early evening in the
Poconos.
Severe threat low but instability will be good with about 30 kts
of shear. Clearing is in question which will hinder heating.
Despite this some advection will get highs into the lower 80s.
Tuesday night will become mainly clear with dry advection from
the northwest behind the front. Temperatures will fall back to
closer to average with upper 50s and lower 60s.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
High pressure will build into the region Wednesday then move
over the region on Thursday. Both days look rather sunny. The
airmass also will be quite cool and comfortable with highs in
the 70's after morning lows generally in the 50's. With the high
pressure over the region it will be a favorable setup for
radiational cooling so it would not be surprising for some
locations to fall into the mid and upper 40's. Thursday looks to
be only slightly warmer during the day than Wednesday.
Northwest winds Wednesday around 10 mph will decrease by
Thursday with the high pressure overhead.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Friday through Saturday:
Our region is on the backside of the high pressure which means
once again a warm and moist flow will advect into the region
with humidity and temperatures slowly on the increase. Lows will
creep into the 60's Friday night with highs Friday back into
the 80's. Bumped the high temperatures upward a bit on Friday
given 925 mb temperatures modeled around 22-24C. Overall, the
pattern continues to slow slightly leading to a higher
probability of dry weather through Saturday but some high
clouds should be increasing during the day.
Saturday night through Monday:
The overall synoptic pattern is one that can produce several
rounds of showers and storms with a heavy rain threat. At 500
mb, a low pressure system will slow and attempt to dig and
cutoff across the Ohio Valley with ridging off the east coast.
This would result in a very aggressive stream of moisture from
the Gulf of Mexico and Atlantic coming northeast into the
region. The ECMWF and CMC runs and a fair cluster of ensemble
members from those models actually have this trough become
neutral to negatively tilted by Sunday which would raise the
possibility for development of a coastal low in addition to the
upper level low over the Ohio Valley. Another question is if the
low forming along the coast will have any tropical
characteristics. Right now model tracks of any coastal low are
generally up the Mid-Atlantic coast in the Sunday and Monday
timeframe with several members showing a left turn into our
region as the ECMWF 12Z 7/16. Still a lot of model runs to sort
the details for next weekend. Clouds and rain should knock
highs down closer to 80 with muggy lows in the 60's each day.
This forecast undercut the blended guidance by a couple of
degrees each day with the highs.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Challenging forecast tonight with the scattered thunderstorms
ongoing and the potential for more widespread showers and storms
later tonight and Tuesday morning along the front...with
potentially additional storms around KAVP lingering into the
late morning and early afternoon hours. Conditions will likely
remain VFR this evening except in TS where brief periods of IFR
vsbys and MVFR cigs are possible. Showers and storms later
tonight and Tue morning will also bring flight conditions to
IFR-MVFR at times. Timing will be difficult to nail down...so
kept with the broad 06Z to about 16Z time frame. A few hours
later in KAVP. Conditions return to VFR Tue afternoon behind the
front with winds gusting to around 20 kt from the NW.
Outlook...
Tuesday night through Saturday...Mainly VFR. Maybe restrictions
in showers and thunderstorms late Saturday.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Heat Advisory until 8 PM EDT this evening for NYZ009-015>018-
036-037.
&&
SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...BJT/TACHazardous weather outlook, Jul 16, 8:36 PM EDT, 54 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 836 PM EDT Mon Jul 16 2018 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-180045- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 836 PM EDT Mon Jul 16 2018 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Showers and thunderstorms tonight may produce gusty winds and locally heavy rainfall leading to localized poor drainage flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another round of thunderstorms on Tuesday may produce gusty winds and locally heavy rainfall and localized flooding. Hazardous weather is not expected from Wednesday to Sunday at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 16, 8:18 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Binghamton NY
818 PM EDT MON JUL 16 2018
NYZ016-023-025-170100-
Seneca NY-Schuyler NY-Tompkins NY-
818 PM EDT MON JUL 16 2018
...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN SENECA...CENTRAL
SCHUYLER AND NORTHWESTERN TOMPKINS COUNTIES UNTIL 900 PM EDT...
At 817 PM EDT, Doppler radar was tracking a strong thunderstorm over
Montour Falls, moving northeast at 20 mph.
Half inch hail and strong wind gusts will be possible with this
storm.
Locations impacted include...
Lansing, Enfield, Covert, Watkins Glen, Trumansburg, Montour Falls,
Odessa, Burdett, Reynoldsville and Wedgewood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4263 7667 4249 7649 4229 7687 4229 7691
4236 7699
TIME...MOT...LOC 0017Z 221DEG 18KT 4238 7682
MWGLocal storm report, Jul 16, 8:57 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
857 PM EDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG 1 NE TABERG 43.31N 75.60W
07/16/2018 ONEIDA NY 911 CALL CENTER
TREE DOWN ON COAL HILL ROAD.
&&
CJHLocal storm report, Jul 16, 9:00 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
900 PM EDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG ROME 43.23N 75.49W
07/16/2018 ONEIDA NY 911 CALL CENTER
TREE DOWN ON JERVIS AVE NEAR CEMETARY.
&&
CJHLocal storm report, Jul 16, 9:02 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
902 PM EDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG TRENTON 43.28N 75.18W
07/16/2018 ONEIDA NY 911 CALL CENTER
TREE DOWN ON COOMBS ROAD NEAR HUGHES ROAD.
&&
CJHLocal storm report, Jul 16, 9:06 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
906 PM EDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG WEST LEE 43.31N 75.55W
07/16/2018 ONEIDA NY 911 CALL CENTER
TREE DOWN ON LEE CENTER TABERG ROAD.
&&
CJHSpecial weather statement, Jul 16, 9:06 PM EDT, 24 minutes before
Special Weather Statement National Weather Service Binghamton NY 906 PM EDT MON JUL 16 2018 NYZ044-045-170145- Chenango NY-Cortland NY- 906 PM EDT MON JUL 16 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHERN CORTLAND AND WEST CENTRAL CHENANGO COUNTIES UNTIL 945 PM EDT... At 906 PM EDT, Doppler radar was tracking strong thunderstorms along a line extending from near Taylor to near Virgil. Movement was southeast at 5 mph. Half inch hail and strong wind gusts will be possible with these storms. Locations impacted include... Cortland, Solon, Cincinnatus, McGraw, Marathon, Pitcher, Lapeer, Pharsalia, Taylor and Lincklaen. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to minor flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Binghamton. && LAT...LON 4257 7568 4243 7610 4259 7623 4268 7584 TIME...MOT...LOC 0106Z 317DEG 6KT 4265 7582 4251 7622 MWG
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:18 PM EDT | Special Weather Statement | BGM | Schuyler | 42 min |
| Jul 16, 8:40 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Tompkins | 65 min |
| Jul 16, 9:03 PM EDT | Severe Thunderstorm Warning | BGM | Cortland, Tompkins | 42 min |
| Jul 16, 9:06 PM EDT | Special Weather Statement | BGM | Cortland | 39 min |
| Jul 16, 9:16 PM EDT | Areal Flood Advisory | BGM | Cortland, Tompkins | 3 hr |
| Jul 16, 9:31 PM EDT | Special Weather Statement | BGM | Steuben | 59 min |
| Jul 16, 9:49 PM EDT | Special Weather Statement | BGM | Chenango, Cortland | 41 min |
| Jul 16, 10:18 PM EDT | Special Weather Statement | BGM | Chemung | 42 min |
| Jul 16, 10:23 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Steuben, Tioga | 52 min |
| Jul 16, 10:26 PM EDT | Special Weather Statement | BGM | Chenango, Cortland | 64 min |
| Jul 16, 11:29 PM EDT | Special Weather Statement | BGM | Chenango, Cortland | 46 min |
| Jul 17, 12:16 AM EDT | Special Weather Statement | BGM | Chenango, Madison | 44 min |
| Jul 17, 1:48 AM EDT | Areal Flood Advisory | BGM | Chenango, Cortland | 104 min |
| Jul 17, 11:57 AM EDT | Special Weather Statement | BGM | Sullivan | 33 min |
| Jul 17, 12:06 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 24 min |
| Jul 17, 12:53 PM EDT | Areal Flood Advisory | BGM | Sullivan | 3 hr |
Nearby
Flash Flood Warnings in New York, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.